Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Sinemet in short supply

The manufacturer of Sinemet® and Sinemet CR® has written to healthcare professionals advising of a global supply shortage of these products. Pharmacies have also been made aware of this situation.

The letter indicates that the shortage is as a consequence of a change in the source of supply of levodopa, one of the active ingredients in the product. Generic versions are available as equivalents for most of the branded product line. Clinicians are advised to monitor efficacy and tolerability after changing to generics in the modified release products since the release profile may be different.

The affected products are:

  • Sinemet® 62.5 tablets (No generic equivalent)
  • Sinemet® 110 tablets (Generic equivalents available)
  • Sinemet® Plus tablets (Generic equivalents available)
  • Sinemet® 275 tablets (Generic equivalents available)
  • Sinemet® CR 50/200mg tablets (Generic equivalents available)
  • Half Sinemet® CR 25/100mg tablets (Generic equivalents available)

Action: Clinicians should be aware of this global shortage and of the additional monitoring that may be necessary when changing to generic version of the modified release product.

Share 'Sinemet in short supply' on Email Share 'Sinemet in short supply' on Delicious Share 'Sinemet in short supply' on Digg Share 'Sinemet in short supply' on Facebook Share 'Sinemet in short supply' on reddit Share 'Sinemet in short supply' on StumbleUpon Share 'Sinemet in short supply' on Twitter

ARB cancer link

The Lancet Oncology has published the results of a meta-analysis that aimed to assess the association between angiotensin receptor blockers (ARBs) and the risk of cancer. This study has been reported in the general media (BBC).

This analysis included studies involving one of the seven currently licensed ARBs provided that the study lasted for more than 1 year and recruited at least 100 participants. New cancer data were available for 61,590 participants in five studies, common solid organ cancer data were available for 68,402 participants in another five studies and cancer death data were available for 93,515 participants from eight studies.

The analysis found a statistically significant increase in the risk of cancer in the analysis of all studies. This increase remained when only those studies that included cancer as a prespecified endpoint were reviewed (RR 1.11 95% CI 1·04-1·18, p=0·001). No difference was identified in cancer deaths.

The authors conclude that, "ARBs are associated with a modestly increased risk of new cancer diagnosis". They recommend that these findings warrant further investigation. Patients taking these drugs are advised to contact their GP if they are concerned.

Action: Clinicians should be aware of this study. Patients can be reassured that more research is needed and that an association does not prove "cause and effect". This analysis does present the opportunity to switch treatment to ACE inhibitors where these drugs have not been tried previously.

Share 'ARB cancer link' on Email Share 'ARB cancer link' on Delicious Share 'ARB cancer link' on Digg Share 'ARB cancer link' on Facebook Share 'ARB cancer link' on reddit Share 'ARB cancer link' on StumbleUpon Share 'ARB cancer link' on Twitter

Influenza immunisation programme 2010/11

The Chief Medical Officer at the Department of Health has written (PDF) to colleagues within the NHS to provide details of the recommended influenza immunisation programme for 2010/11.

The letter provides details of the uptake for the seasonal and H1N1 vaccines for the 2009/10 campaign and also outlines the programme for 2010/11 providing details of:

  • Target risk groups for seasonal influenza vaccine
  • Immunisation of frontline health and social care staff
  • Immunisation of poultry workers
  • Clinical risk groups for the 2010/11 programme

It is also noted that the World Health Organisation (WHO) has recommended that the seasonal vaccine for 2010/11 should be a trivalent vaccine that includes an H1N1-like component.

Finally, the letter contains four helpful tables:

  • Table 1 in Annex 1 indicates the recommended vaccinations for different risk groups including consideration of H1N1 vaccination status and recommendations regarding the administration of the monovalent H1N1 vaccine
  • Table 2 and 3 in Annex 1 indicate the recommended dosage for children and adults for both the monovalent H1N1 vaccine and the trivalent seasonal influenza vaccine
  • Annex 4 contains a table indicating the clinical risk groups for the 2010/11 campaign

Action: Clinicians should be aware of the target groups for the seasonal influenza immunisation programme this year and the recommendation to use a trivalent vaccine.

Share 'Influenza immunisation programme 2010/11' on Email Share 'Influenza immunisation programme 2010/11' on Delicious Share 'Influenza immunisation programme 2010/11' on Digg Share 'Influenza immunisation programme 2010/11' on Facebook Share 'Influenza immunisation programme 2010/11' on reddit Share 'Influenza immunisation programme 2010/11' on StumbleUpon Share 'Influenza immunisation programme 2010/11' on Twitter

Drug Safety Update - June 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for June 2010 (PDF).

This issue contains drug safety advice relating to rivastigmine patches and quinine tablets.

Rivastigmine (Exelon®) patches are licensed for use in Alzheimer's Dementia. Several issues have been reported in relation to the use of these patches resulting in the following advice to clinicians and patients:

  • Symptoms of overdose include nausea, vomiting, diarrhoea, hypertension and hallucinations; bradycardia and/or syncope associated with malaise or falls may also occur
  • In case of suspected overdose, all rivastigmine patches should be removed immediately and no further patch should be applied for the next 24 hours
  • Only one patch should be applied per day to healthy skin on the upper or lower back, upper arm, or chest
  • The patch should be replaced by a new one after 24 hours, and the previous day’s patch must be removed before application of a new patch to a different skin location
  • Application to the same skin location within 14 days should be avoided to minimise skin irritation
  • The patch should not be cut into pieces

This issue also discusses a recent analysis that identified only a moderate benefit for quinine in treating nocturnal leg cramps. It is noted that there is a rare risk of thrombocytopenia and that quinine can be toxic in overdose resulting in death or permanent visual loss. As such it is advised that quinine is not a routine treatment for nocturnal leg cramps, and should only be considered when cramps cause regular disruption of sleep.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - June 2010' on Email Share 'Drug Safety Update - June 2010' on Delicious Share 'Drug Safety Update - June 2010' on Digg Share 'Drug Safety Update - June 2010' on Facebook Share 'Drug Safety Update - June 2010' on reddit Share 'Drug Safety Update - June 2010' on StumbleUpon Share 'Drug Safety Update - June 2010' on Twitter

Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer